Skip to main content
Article
Remnant inequalities and doubly-twisted conjugacy in free groups
Journal of Pure and Applied Algebra
  • Christopher P. Staecker, Fairfield University
Document Type
Article
Article Version
Post-print
Publication Date
1-1-2011
Abstract
Our first result is a remnant inequality condition which implies that two words u and v are not doubly-twisted conjugate. Further we show that if ψ is given and φ, u, and v are chosen at random, then the asymptotic probability that u and v are not doubly-twisted conjugate is 1. In the particular case of singly-twisted conjugacy, this means that if φ, u, and v are chosen at random, then u and v are not in the same singly-twisted conjugacy class with asymptotic probability 1. Our second result generalizes Kim’s “bounded solution length”. We give an algorithm for deciding doubly-twisted conjugacy relations in the case where φ and ψ satisfy a similar remnant inequality. In the particular case of singly-twisted conjugacy, our algorithm suffices to decide any twisted conjugacy relation if φ has remnant words of length at least 2. As a consequence of our generic properties we give an elementary proof of a recent result of Martino, Turner, and Ventura, that computes the densities of the sets of injective and surjective homomorphisms from one free group to another. We further compute the expected value of the density of the image of a homomorphism.
Comments

Copyright 2011 Elsevier, Journal of Pure and Applied Algebra

NOTICE: this is the author’s version of a work that was accepted for publication in Journal of Pure and Applied Algebra. Changes resulting from the publishing process, such as peer review, editing, corrections, structural formatting, and other quality control mechanisms may not be reflected in this document. Changes may have been made to this work since it was submitted for publication. A definitive version was subsequently published in Journal of Pure and Applied Algebra [215, 7, 2011] DOI: 10.1016/j.jpaa.2010.10.005

Published Citation
Staecker, P. Christopher. 2011. Remnant inequalities and doubly-twisted conjugacy in free groups. Journal of Pure and Applied Algebra 215 (7), 1702-1710.
DOI
10.1016/j.jpaa.2010.10.005
None
Peer Reviewed
Citation Information
Christopher P. Staecker. "Remnant inequalities and doubly-twisted conjugacy in free groups" Journal of Pure and Applied Algebra Vol. 215 Iss. 7 (2011)
Available at: http://works.bepress.com/christopher_staecker/1/